Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Dodge City, KS

May 7, 2002Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2002, 9:56 PM CDT for Pratt County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 9:56 PM CDT (02:56 UTC)
Expired
May 7, 2002, 11:00 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 10:03 PM CDTHail 0.88Cullison, KS
May 7, 10:05 PM CDTHail 1.75Cullison, KS
May 7, 10:05 PM CDTHail 1.75Cullison, KS
May 7, 10:06 PM CDTHail 1.75Cullison, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 080256
SVRDDC
KSC151-080400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 954 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER CULLISON...OR ABOUT 10 MILES EAST OF HAVILAND...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED,
  COATS AT 1005 PM CDT
  PRATT AT 1015 PM CDT
  IUKA AT 1020 PM CDT
  SAWYER AT 1025 PM CDT
  CAIRO AT 1045 PM CDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR PRATT COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR
SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO
THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3777 9900 3748 9900 3748 9847 3776 9847

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:45 PM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, May 7, 1:45 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT TUE MAY 7 2002

...MAIN CONCERN EARLY THIS FORECAST IS EVENING CONVECTION ALONG THE
BOUNDARY OVER MY EASTERN CWA. AFTER THAT THE CHALLENGE WILL BE
TOMORROWS FROPA...

THE 12Z DIAGNOSTICS INDICATE A STRONG NORTHERN BRANCH OF THE
WESTERLIES WITH A VIGOROUS AND DEEPENING CLOSED UPPER LOW OVER
WASHINGTON AND OREGON DIGGING INTO THE GREAT BASIN AREA. MEANWHILE A
FAIRLY ACTIVE SOUTHERN BRANCH CONTINUES FROM NORTHERN MEXICO INTO
THE CENTRAL PLAINS WITH SEVERAL EMBEDDED WAVES MOVING THROUGH THE
FLOW. THE MOST SIGNIFICANT OF THESE FOR THE NEAR TERM IS CURRENTLY
OVER NEW MEXICO AND HEADING FOR KANSAS. THIS WAVE CONTINUES TO
DEEPEN A SURFACE LOW OVER SOUTHWEST KANSAS WHILE THE NORTHERN BRANCH
FRONT REMAINS STALLED FROM NORTHEAST TO SOUTHWEST ACROSS KANSAS. A
STRONG AND DISTINCT DRY LINE EMANATES FROM THE LOW SOUTHWARD ACROSS
THE OKLAHOMA PANHANDLE AND TEXAS PANHANDLE. LOW LEVEL MOISTURE
PROFILES INDICATE HIGH THETA E AIR ACROSS CENTRAL OKLAHOMA AHEAD OF
THE DRY LINE BEING ADVECTED NORTH INTO SOUTH CENTRAL KANSAS. THE
KDDC 12Z SOUNDING MODIFIED FOR EXPECTED TEMPERATURE AND MOISTURE
PROFILES EAST OF THE SURFACE LOW AND DRY LINE YIELDS AN UNCAPPED
AIRMASS WITH NEARLY 5000 J/KG GIVEN A 65F DEWPOINT AND 92F
TEMPERATURE. THE FLY IN THE OINTMENT MAY BE THE ONGOING CONVECTION
ALONG THE SOUTHERN BRANCH BAROCLINIC ZONE ACROSS OKLAHOMA. THIS
ACTIVITY COULD LIMIT HEATING IN THE WARM SECTOR SOMEWHAT ALTHOUGH
THE CURRENT CLEAR SLOW FROM LIBERAL NORTHEAST TO GREAT BEND MAY
ALLOW ENOUGH INSOLATION TO REACH THE LOW 90S BY LATE AFTERNOON.

FOR THE EVENING HOURS THEN THE CURRENT SPC OUTLOOK LOOKS QUITE
REASONABLE WITH A MODERATE RISK OF SEVERE THUNDERSTORMS FROM
WAKEENEY AND DODGE CITY EASTWARD WHERE THE STRONGEST BOUNDARY LAYER
MOISTURE CONVERGENCE AND POTENTIAL TEMPERATURE ADVECTION CONTINUES
THE DESTABILIZATION PROCESS. THE ELEVATED MIXED LAYER IN THIS AREA
CURRENTLY YIELDS A CONVECTIVE CAP OF AROUND 2C WHICH SHOULD EASILY
BE BROKEN BY LATE AFTERNOON WITH CONVERGENCE ALONG THE DRY LINE
ADDING TO THE BACKGROUND SYNOPTIC SCALE LIFT. VERTICAL SHEAR
PROFILES WERE NOT GREAT ON THE MORNING SOUNDINGS, BUT AS THE
BOUNDARY HAS MOVED BACK NORTH OF DODGE CITY AND THE SURFACE LOW
DEEPENS, INCREASING SOUTHEAST BOUNDARY LAYER FLOW IS RAPIDLY
INCREASING THE LOW LEVEL HELICITY AVAILABLE TO STORM UPDRAFTS.
ALL IN ALL WOULD NOT BE SURPRISED TO SEE A COUPLE OF TORNADIC
SUPERCELLS FIRE IN THE WARM SECTOR ALONG THE DRY LINE OR THE SURFACE
FRONT BY LATE AFTERNOON. THE STORMS SHOULD QUICKLY MOVE OFF INTO
CENTRAL KANSAS TONIGHT AS THE SURFACE LOW MOVES NORTHEAST BRINGING
DRY WEST TO SOUTHWEST WIND TO THE CWA OVERNIGHT.

BEYOND TONIGHT, THE POTENTIAL FOR REALLY SEVERE WEATHER THIS EVENING
HAS LIMITED THE AMOUNT OF TIME AVAILABLE TO SPEND ON THE FORECAST.
ON THE SYNOPTIC SCALE THE MODELS APPEAR REASONABLY WELL INITIALIZED
AND WILL TRUST THEM FOR NOW WITH THE LATER PERIODS IN BRINGING THE
POLAR FRONT SOUTH ACROSS THE CWA FORCED BY THE NORTHERN BRANCH
STRONG SHORT WAVE DURING THE DAY TOMORROW. WILL GO A LITTLE BELOW
THE FWC MOS FOR HIGHS TOMORROW AND WILL EXPECT CONSIDERABLE NORTH
WIND GIVEN THE VERY COLD AIR FOR MAY WHICH WILL FOLLOW THE FRONT.
CONSIDERABLE LOW LEVEL CLOUD AND SOME UPSLOPE PRECIPITATION BEHIND
THE FRONT ALSO SEEMS REASONABLE TOMORROW NIGHT INTO EARLY THURSDAY
BEFORE SUBSIDENCE IN THE COLD HIGH TAKES OVER CLEARING SKIES ON
THURSDAY. A WIND ADVISORY WILL LIKELY BE NEEDED TOMORROW WITH THE
FRONT BUT WILL LET THE NIGHT SHIFT MAKE THAT CALL.

DAYS 3-7...
THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION HAS DOMINATED MY
THOUGHTS TODAY, THEREFORE, WILL PLAN TO KEEP THIS BRIEF. OLD FRONTAL
BOUNDARY WILL MOVE NORTH AS A WARM FRONT FRIDAY INTO SATURDAY. WITH
AMPLE MOISTURE RETURNING WITH THIS FEATURE, DECIDED TO ADD STORM
POPS FOR FRIDAY AS WELL. THE REST OF THE FORECAST WILL REMAIN
UNTOUCHED TODAY. NEXT COLD FRONT LOOKS TO PUSH THROUGH CWA SATURDAY
INTO SUNDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   57  76  46  61 /  30   0  50   0
GCK   54  74  45  64 /   0   0  50   0
EHA   55  78  46  65 /   0   0  50   0
LBL   56  78  46  64 /   0   0  50   0
HYS   57  71  37  62 /  40   0  30   0
P28   64  81  49  67 /  40   0  30   0

.DDC...NONE.

JOHNSON/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:16 PM CDTSevere Thunderstorm WarningDDCEdwards44 min
May 7, 7:17 PM CDTFlash Flood WarningDDCEdwards, Ford4 hr
May 7, 7:29 PM CDTTornado WarningDDCClark, Ford31 min
May 7, 7:45 PM CDTTornado WarningDDCKiowa45 min
May 7, 7:55 PM CDTTornado WarningDDCPratt50 min
May 7, 7:57 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa48 min
May 7, 8:07 PM CDTTornado WarningDDCFord, Kiowa38 min
May 7, 8:22 PM CDTSevere Thunderstorm WarningDDCKiowa53 min
May 7, 8:26 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa49 min
May 7, 8:29 PM CDTSevere Thunderstorm WarningDDCClark31 min
May 7, 8:31 PM CDTSevere Thunderstorm WarningDDCClark29 min
May 7, 8:42 PM CDTTornado Warning EmergencyDDCPratt48 min
May 7, 8:44 PM CDTTornado WarningDDCClark, Kiowa31 min
May 7, 9:01 PM CDTSevere Thunderstorm WarningDDCStafford44 min
May 7, 9:16 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa44 min
May 7, 9:30 PM CDTSevere Thunderstorm WarningDDCPratt45 min
May 7, 10:01 PM CDTSevere Thunderstorm WarningDDCKiowa44 min
May 7, 10:30 PM CDTTornado WarningDDCKiowa30 min
May 7, 11:00 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt75 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.